Five tips for safer drug use at festivals

Vancouver Island - Island Health is urging everyone to be vigilant if they choose to consume substances at festivals this summer. Many substances (i.e. cocaine, heroin, ecstasy, Xanax and meth, etc.) have been contaminated by fentanyl or other toxic additives, increasing the possibility of a serious overdose. The safest way to prevent an overdose is to avoid substances completely.

If you do consume substances, including alcohol, stay safer by following these steps:
1. Locate the harm reduction and first aid tents as soon as you arrive on site
2. Take one substance at a time and don’t mix with alcohol
3. Use with friends and tell them what you have taken, or think you have taken
4. Know the signs of fentanyl/opioid overdose
    • Slow or no breathing
    • Blue lips and fingertips
    • Unresponsive to noise, name or pain
    • Gurgling or snoring sounds
    • Pinpoint pupils or clammy skin
5.Know how to respond
    • Call 9-1-1 and festival first-aid immediately
    • Clear and open airway
    • Provide rescue breaths
    • Carry a Naloxone kit and know how to use it

Island Health is partnering with local harm reduction agencies to prevent, recognize, and respond to overdoses at festivals. We encourage organizers to share our Safe Festivals campaign messages.

For more information on the Safe Festivals campaign and overdose prevention, visit: viha.ca/mho/overdose.html

Central/North Island media inquiries:
Cheryl Bloxham
Phone: 250-370-8878
Email: Cheryl.bloxham@viha.ca

South Island media inquiries:
Meribeth Burton
Phone: 250-519-1815
Email: Meribeth.Burton@viha.ca